Pfizer's antiviral drug could result in 'Paxlovid mouth'

Paxlovid, Pfizer's popular antiviral drug treatment, is leaving a sour taste in people's mouths, The Wall Street Journal reported Aug. 16.

One of the most common side effects of Paxlovid — which is administered at home for five days, twice a day — is a mild taste disorder. In clinical trials, about 6 percent of patients experienced dysgeusia, and less than 1 percent in the placebo group experienced it. 

Some have dubbed the side effect "Paxlovid mouth," a taste that one person described as "the smell that hot garbage has, but in your mouth," according to the Journal

Unless someone experiences an allergic reaction or vomiting, health experts advise people to stomach the bad taste and not to end the regimen early because of the risk of a COVID-19 rebound.

"If you do not take the full course, you are adding an opportunity for the virus to hang around with less drug presence to block replication," Scott Roberts, MD, an infectious disease specialist at New Haven, Conn.-based Yale School of Medicine, told the Journal

The latest published data indicates between 1 and 2 percent of people have a rebound — when someone takes Paxlovid, tests negative, then tests positive again a few days later — but some virologists have said the course should be stretched past five days.

 

Copyright © 2022 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Whitepapers

Featured Webinars